Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 112, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2012, 8:13 PM CDT for Andrews County, Gaines County, Texas; Lea County, New Mexico. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2012, 8:13 PM CDT (01:13 UTC)
- Expired
- May 7, 2012, 9:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Lea County, NM, Andrews County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 100 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 8:17 PM CDT | TSTM WND DMG | 22 W Seminole, TX | STRONG WINDS DAMAGED A ROOF AND UPROOTED A 2 FOOT DIAMETER TREE. |
| May 7, 8:26 PM CDT | HAIL 1.75 | 10 Se Hobbs, TX | |
| May 7, 9:01 PM CDT | HAIL 1 | 12 Ssw Paynes Corner, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 567 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.1
The text
As transmitted, in the capitals the NWS used until 2016.
248
WUUS54 KMAF 080113
SVRMAF
NMC025-TXC003-165-080215-
/O.NEW.KMAF.SV.W.0112.120508T0113Z-120508T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM CDT MON MAY 7 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GAINES COUNTY IN WEST TEXAS...
NORTHWESTERN ANDREWS COUNTY IN WEST TEXAS...
EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 915 PM CDT/815 PM MDT/
* AT 809 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NADINE...OR 8 MILES SOUTHEAST OF HOBBS...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
NADINE...
PAYNES CORNER...
FLOREY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO THE SIZE OF
GOLF BALLS. IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING/1000 PM MDT MONDAY EVENING/ FOR SOUTHEAST NEW MEXICO
AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3273 10268 3245 10255 3244 10309 3263 10325
3277 10308
TIME...MOT...LOC 0111Z 286DEG 21KT 3266 10303
$$1 follow-up statement
656
WWUS54 KMAF 080139
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
839 PM CDT MON MAY 7 2012
NMC025-080148-
/O.CAN.KMAF.SV.W.0112.000000T0000Z-120508T0215Z/
LEA NM-
739 PM MDT MON MAY 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEA COUNTY IS
CANCELLED...
AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3264 10305 3276 10299 3273 10268 3245 10255
3244 10305
TIME...MOT...LOC 0138Z 286DEG 21KT 3262 10285
$$
TXC003-165-080215-
/O.CON.KMAF.SV.W.0112.000000T0000Z-120508T0215Z/
GAINES TX-ANDREWS TX-
839 PM CDT MON MAY 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN ANDREWS AND SOUTHWESTERN GAINES COUNTIES...
AT 826 PM CDT...A TRAINED WEATHER SPOTTER LOCATED 10 MILES SOUTHEAST
OF HOBBS REPORTED GOLF BALL SIZE HAIL.
AT 835 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 9 MILES SOUTHWEST OF PAYNES CORNER...OR ABOUT 14 MILES
SOUTHWEST OF SEMINOLE...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
SOUTH CENTRAL GAINES COUNTY...STATE HIGHWAY 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3264 10305 3276 10299 3273 10268 3245 10255
3244 10305
TIME...MOT...LOC 0138Z 286DEG 21KT 3262 10285
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:29 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 7, 6:29 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT MON MAY 7 2012 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... SCATTERED THUNDERSTORMS...SOME SEVERE...ARE ACROSS THE AREA AND MAY AFFECT TAF SITES OFF AND ON THRU THE NIGHT. IN THE NEAR TERM HOB/CNM/INK MAY BE AFFECT THRU 05Z. OTHERWISE OUTFLOW BOUNDARIES AND THE COLD FRONT ARE GENERALLY KEEPING WINDS NE-E. LOCAL AREAS OF DUST MAY ALSO AFFECT SOME AREAS INCLUDING THE CNM SITES THRU 02Z. MVFR CONDITIONS WILL BE POSSIBLE WITH STORMS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 7, 3:03 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT MON MAY 7 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-082015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 303 PM CDT MON MAY 7 2012 /203 PM MDT MON MAY 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON...WITH THE BEST CHANCES OVER THE PERMIAN BASIN AND LOWER TRANS PECOS. SOME OF THE STORMS WILL BE SEVERE WITH QUARTER TO GOLF BALL SIZE HAIL. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. TONIGHT...THUNDERSTORMS WILL BE BECOME MORE NUMEROUS WITH SEVERE STORMS REMAINING POSSIBLE OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS AND PERMIAN BASIN. INITIALLY LARGE HAIL WILL BE THE PRIMARY THREAT...BUT DAMAGING WINDS WILL ALSO BE A THREAT AS THUNDERSTORMS CLUSTER AND MOVE SOUTHEASTWARD ACROSS THE REGION. HEAVY RAIN WILL BECOME MORE LIKELY TONIGHT WITH LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY NIGHT...MAINLY ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. SOME STORMS WILL BE SEVERE TUESDAY...GENERALLY SOUTH OF INTERSTATE 20. LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 7, 6:55 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 655 PM CDT MON MAY 7 2012 TXZ075-082-080030- PECOS-TERRELL- 655 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES UNTIL 730 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN TERRELL COUNTY NEAR THE PECOS COUNTY LINE AT 655 PM CDT...MOVING NORTH AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OVER 50 MPH...NICKEL SIZE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Special weather statement, May 7, 7:18 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 718 PM CDT MON MAY 7 2012 NMZ029-033-080100- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- 618 PM MDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 700 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF LOVINGTON AT 617 PM MDT...MOVING EAST AT 20 MPH. DIME TO NICKEL SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. BRIEF HEAVY RAINS CAN ALSO BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Local storm report, May 7, 7:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 1 W HOBBS 32.73N 103.18W
05/07/2012 E1.00 INCH LEA NM TRAINED SPOTTER
&&
GREGORY.MURDOCHLocal storm report, May 7, 7:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 1 W HOBBS 32.73N 103.18W
05/07/2012 E1.75 INCH LEA NM TRAINED SPOTTER
&&
GREGORY.MURDOCHLocal storm report, May 7, 7:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL HOBBS 32.73N 103.16W
05/07/2012 E1.50 INCH LEA NM TRAINED SPOTTER
&&
GREGORY.MURDOCHLocal storm report, May 7, 8:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 1 S HOBBS 32.72N 103.16W
05/07/2012 E1.75 INCH LEA NM TRAINED SPOTTER
&&
GREGORY.MURDOCHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 45 min |
| May 7, 8:03 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| May 7, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 63 min |
| May 7, 8:42 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| May 7, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 62 min |
| May 7, 9:29 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 61 min |
| May 7, 9:40 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 65 min |
| May 7, 10:03 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 57 min |
| May 7, 10:33 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 29 min |
| May 8, 12:21 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 54 min |
| May 8, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 64 min |
| May 8, 6:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 54 min |
| May 8, 6:46 PM CDT | River Flood Warning | MAF | Presidio | 60 min |
| May 7, 10:25 PM CDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| May 8, 2:58 AM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.